Hi, I hope you’ve been doing awesome. I wanted to write a quick beauty post to share a couple of my recent findings about my hair and skin, and what to do if biotin in your multivitamin or hair growth supplement is causing acne.
Recently, when I was looking into silver-colored hair extensions (yeah, I know, but I saw some on IG and they looked awesome), I found this informative article about hair growth. Along with some tips about scalp circulation and stress reduction, the article named vitamins B6, C, E, and biotin as some helpful supplements for growing healthier hair.
I have taken hair growth supplements in the past, such as Viviscal, which was comprised mainly of a proprietary marine-based amino acid complex. And I can honestly say Viviscal did seem to make my hair thicker–but my favorite part about it was that it cured my monthly hormonal acne. Seriously, every month about a week before my period I used to develop a volcano-sized zit (or two!) on my cheek or forehead. But after taking Viviscal for a few months, that all stopped happening. It was great. Eventually, I stopped taking Viviscal because it’s kind of expensive, and thankfully, my crazy monthly zits didn’t come back. But my thin and brittle hair did, so I started up on Viviscal again.
I discovered the makers of Viviscal changed the formulation by adding biotin. And I also discovered that biotin causes acne (at least for me it does!). I stopped taking the Viviscal and stuck with a women’s multivitamin instead (which contains 400 mcg of biotin per serving). But even the multivitamin started causing some really red, inflammatory, cystic-type acne.
I did some googling and some Internet researching and read a theory that excess biotin can cause vitamin B5 (pantothenic acid) depletion. And when you’re vitamin B5-depleted or deficient, you can develop acne, breakouts, or rashes because you need B5 to regulate what’s happening on the surface of your skin. I don’t know if it’s true or not, but if it is, then taking a vitamin B5 supplement along with my multivitamin should solve the problem, right?
It did! As soon as I started taking a pantothenic acid tablet with my multivitamin, the acne flares stopped and my skin cleared up. Even stayed cleared throughout my cycle.
So if you’re finding that your hair supplement, women’s vitamin, or biotin tablet is causing breakouts, try taking some vitamin B5. It seems to be working for me! Hope this helps and thanks for reading!
Great post and very informative! Definitely right on time for me because I’ve been trying to find great vitamins to take. And you look so pretty in your photos. Thanks for sharing babe.
Such great info, Jenny! Thanks for sharing. I had no idea vitamins may cause you acne problems. I generally try to balance everything with my diet, however my hair does need some help! 🙂 Will keep B5 in my pocket should I decide to start a supplement!
Thank you!! <3
Ok so I definitely need to try this out because your hair always looks so gorgeous and healthy! I always love trying new supplements so thank you for sharing this info!
Hi Jenny, there are tonnes of products on the market and it is hart to choose the right one for our needs. If I want to try some of them I usually hear on recommendations of people I know good. That’s why thank you for your tips. My skin needs some boost, I have a feeling that I look tired in my face. I will definitely try to use products with biotin and vitamin B. Greetings from Switzerland, Martina
Awww my dear sounds great !!! What a stunning treatment honey ! Thanks for sharing it
I’ve heard B5 is good for you!! Glad that you reviewed these products, thanks!!
Thank u ❤
How much B5 did you take with your 5mg of Biotin?
Hi Sherry, when I’m taking biotin I also take 100 mg of B5 once a day. Depending on how oily my skin feels, I may skip biotin and just take the B5 for a day. I hope this helps. Thank you for visiting 🙂
Did you noticed biotin also darken the skin, i noticed many times. Do you think darkening too is because vitamin b5 defficiancy? And which multivitamin has biotin less than 500mcg ? Thanks
Hi Nadia, I never personally noticed that biotin darkens the skin, but I have read that other people have experienced that. It could possibly be related to a B5 deficiency. Let me know if you find out that the B5 helps. These gummy Vitafusion multivitamins only have 150 mcg of biotin: https://amzn.to/2LZLh8d Thank you so much for stopping by my blog.
Omg THANK YOU, I was so confused why when I started taking a multivitamin I was suddenly getting acne which I’d never had before. I kept thinking it would go away but it was persisting for months and months and I need the multivitamin because I had some deficiencies. I read your post and ordered some B5, I’ve been taking it every day for the past week and my acne is already gone. You’re a lifesaver and I so appreciate you sharing this!